Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


stopping HAART in asymptomatic patients
Mar 28, 2001

Since there are experts that advise witholding HAART in asymptomatic patients, should I stop therapy in my patients who have never had an OI, are asymptomatic? Some of them have known coronary artery disease, and many have adverse side effects of medication

Response from Dr. Pavia

This is a question we are wrestling with. There are many patients we started on therapy in years past that we might hav e not started today, say those with 400-500 CD4 cells and viral loads 10-50,000. Some of them now have CD4 counts in the 600-700 range. Should they continue?

There are no data and no consensus. I think a common sense approach is best for now. For most patients, who are tolerating therapy, and whose CD4 counts remain less than fully normal (say less than 600) few would routinely advocate stopping, and I am not doing this. There may be exceptions however. People with CD4 counts of 700 or 800 may be fine for several years off therapy, and if they are having problems with payment, compliance or moderate side effects, stopping is an option, albeit one with no data. For those patients with severe side effects and decent CD4 counts, such as uncorrectable, scary cholesterols in the setting of known coronary artery disease or overt diabetes, the risks of continuing may outweigh the benefits. Of course, for other side effects, such as body shape changes, it may end up being a matter of patient choice even though we cannot give them a good answer.

ATP



Previous
Please help
Next
What is the correct Sustiva dose

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement